Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 89, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 4, 1998, 1:00 AM CDT for Henry County, Alabama; Early County, Georgia. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 4, 1998, 1:00 AM CDT (06:00 UTC)
- Expired
- May 4, 1998, 2:00 AM CDT
- In force
- 60 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
Counties Henry County, AL, Early County, GA
The radar
The Ft Rucker radar (KEOX), 37 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 1:45 AM CDT | Hail 0.75 | Cedar Spgs, GA | Dime sized hail in Cedar Springs. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 7:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 4, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
| May 3, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 6.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
940 WUUS1 KTLH 040559 RRA SVRTLH ALC067-GAC099-040700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 200 AM EDT MON MAY 4 1998 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HENRY COUNTY IN SOUTHEASTERN ALABAMA NORTHERN EARLY COUNTY IN SOUTHWESTERN GEORGIA * UNTIL 200 AM CDT (300 AM EDT) * AT 1258 AM CDT (158 AM EDT)...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF ABBEVILLE MOVING EAST AT 40 MPH. THIS STORM WILL LIKELY PRODUCE LARGE HAIL. * SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BANCROFT BY 220 AM EDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:04 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 3, 8:04 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 830 PM EDT SUN MAY 3 1998 AFTER CONSIDERABLE ACTIVITY THIS AFTERNOON...INCLUDING SEVERAL REPORTS OF GOLF BALL SIZED HAIL AND A POSSIBLE TORNADO...THE SITUATION HAS CALMED SIGNIFICANTLY. LATEST RADAR DATA SHOW THE ONLY REMAINING LOCAL ACTIVITY IS IN SWRN GA AT THE NRN EDGE OF THE FA. DEWPOINTS ACROSS THE AREA ARE GENERALLY IN THE 60S...TLH BEING THE EXCEPTION WITH LOW 50S. HOWEVER TO OUR WEST LIES AN AREA OF INSTABILITY WITH 70S DEWPOINTS...WHICH HELPS EXPLAIN THE SVR TSRA WATCH BOX OVER SRN AL AND THE FL PH. BETTER DYNAMICS CONTINUE TO BE FARTHER NORTH...BUT DEVELOPMENT OF ANOTHER ROUND OF SHRA AND TSRA IN THE FA IS POSSIBLE TONIGHT...WITH GREATEST THREAT AGAIN FROM LARGE HAIL. FARTHER EAST...THE TLH 00Z SOUNDING SHOWS A STABLE PROFILE...MOIST AT MID-LEVELS...DRY ABOVE AND BELOW. MODELS SHOW BEST LIFT WITH LOW LEVEL MOISTURE AROUND 12Z...SO WILL KEEP CHC OF PCPN IN FCST FOR MON MORNING. FWC LO TEMP LOOKS OK BUT HI MON IS PROBABLY TOO LOW. DYE
In the hours before
Local storm report, May 3, 8:22 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
922 PM EDT SUN MAY 03 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM HARTSFIELD GA 1.75 INCH HAIL
05/03/98 COLQUITT GOLF BALL SIZED HAIL
FALLING BETWEEN HARTSFIELD
AND FUNSTON. REPORTED BY
PUBLIC.
0120 PM MOULTRIE GA 1 INCH HAIL
05/03/98 COLQUITT DIME...NICKEL...AND
QUARTER SIZED HAIL
REPORTED THROUGHOUT CITY
OF MOULTRIE. REPORTED BY
RADIO STATION.
0145 PM ADEL GA 1.75 INCH HAIL
05/03/98 COOK NUMEROUS REPORTS OF GOLF
BALL SIZED HAIL CAUSING
DAMAGE TO NUMEROUS
VEHICLES AROUND CITY OF
ADEL.
0215 PM GA 1.75 INCH HAIL
05/03/98 BERRIEN GOLF BALL SIZED HAIL
REPORTED ALONG HIGHWAY 129
ABOUT 4 MILES NORTH OF RAY
CITY (6 S NASHVILLE).
0220 PM GA 1 INCH HAIL
05/03/98 LANIER QUARTER SIZED HAIL
REPORTED 3 MI NORTH OF
LAKELAND ALONG HIGHWAY
135.
0225 PM BLAKELY GA .75 INCH HAIL
05/03/98 EARLY DIME SIZED HAIL REPORTED
IN BLAKELY.
0230 PM GA 1.75 INCH HAIL
05/03/98 EARLY NUMEROUS REPORTS OF DIME
TO GOLF BALL SIZED HAIL
COUNTYWIDE...LARGEST HAIL
NEAR TOWN OF DAMASCUS.
0405 PM CUTHBERT GA .75 INCH HAIL
05/03/98 RANDOLPH DIME SIZED HAIL REPORTED
IN CUTHBERT.
0450 PM DAWSON GA 1 INCH HAIL
05/03/98 TERRELL ONE INCH HAIL COVERING THE
GROUND.
0512 PM LEESBURG GA 1.5 INCH HAIL
05/03/98 LEE DIME TO NEAR-GOLF BALL
SIZED HAIL REPORTED NEAR
LEESBURG.
0530 PM NEW BROCKTON AL TORNADO
05/03/98 COFFEE TREES AND POWER LINES DOWN
AT HIGHWAY 233 AND AL HWY
167. FUNNEL CLOUD SIGHTED
EARLIER NEAR ELBA.
0537 PM WARWICK GA .75 INCH HAIL
05/03/98 WORTH DIME SIZED HAIL REPORTED
BY WARWICK P.D.The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:47 PM CDT | Severe Thunderstorm Warning | TAE | Coffee, Dale | 48 min |
| May 3, 11:32 PM CDT | Severe Thunderstorm Warning | TAE | Coffee | 63 min |
| May 3, 11:52 PM CDT | Severe Thunderstorm Warning | TAE | Henry | 63 min |
| May 4, 12:10 AM CDT | Severe Thunderstorm Warning | TAE | Dale, Houston | 65 min |
| May 4, 12:56 AM CDT | Severe Thunderstorm Warning | TAE | Geneva, Houston | 64 min |
| May 4, 1:15 AM CDT | Severe Thunderstorm Warning | TAE | Geneva | 65 min |
| May 4, 1:16 AM CDT | Tornado Warning | TAE | Houston | 34 min |
| May 4, 1:28 AM CDT | Severe Thunderstorm Warning | TAE | Early, Miller | 62 min |
| May 4, 3:43 AM CDT | Severe Thunderstorm Warning | TAE | Seminole | 47 min |
| May 4, 2:15 PM CDT | Severe Thunderstorm Warning | TAE | Lowndes | 50 min |
| May 4, 2:50 PM CDT | Severe Thunderstorm Warning | TAE | Lanier | 35 min |
| May 4, 5:03 PM CDT | Severe Thunderstorm Warning | TAE | Lowndes | 47 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.